Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

July 23, 2020Mercer County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 23, 2020, 9:32 AM EDT for Mercer County, New Jersey. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 9:32 AM EDT (13:32 UTC)
Expired
Jul 23, 2020, 10:00 AM EDT
In force
28 min
Issued by
NWS Philadelphia/Mount Holly

County Mercer County, NJ

The radar

The Philadelphia radar (KDIX), 35 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 1.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

387 
WWUS81 KPHI 231332
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
932 AM EDT Thu Jul 23 2020

NJZ013-015-019-020-PAZ106-231400-
Northwestern Burlington-Ocean-Western Monmouth-Mercer-Lower Bucks-
932 AM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OCEAN...
SOUTHEASTERN MERCER...NORTHWESTERN BURLINGTON...SOUTHWESTERN MONMOUTH
AND SOUTHEASTERN BUCKS COUNTIES...

At 932 AM EDT, a strong thunderstorm was located over Burlington, or
11 miles south of Trenton, moving northeast at 40 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Trenton, Willingboro, Lumberton, Florence, Burlington, Bristol, Mount
Holly, Bordentown, Beverly, Tullytown, Allentown, Wrightstown,
Windsor, Florence-Roebling, Jacksonville, Georgetown, Edinburg,
Crosswicks, White Horse and Imlaystown.

This includes the following highways...
 New Jersey Turnpike between exits 5 and 8.
 Pennsylvania Turnpike between mile markers 356 and 359.
 Interstate 95 in Pennsylvania between mile markers 35 and 40.
 Interstate 195 in New Jersey between mile markers 0 and 13.
 Interstate 295 in New Jersey between mile markers 41 and 64.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3994 7489 4008 7497 4009 7496 4030 7461
      4009 7441
TIME...MOT...LOC 1332Z 234DEG 34KT 4006 7482 

$$

JEO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 23, 6:05 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 23, 6:05 AM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
605 AM EDT Thu Jul 23 2020

.SYNOPSIS...
A frontal boundary extended from the Saint Lawrence River
Valley, across the eastern Great Lakes to the middle Mississippi
River Valley early this morning. The front is expected to
progress southeastward and it should arrive in eastern
Pennsylvania and northern New Jersey late tonight. The boundary
is forecast to stall in our region on Friday before drifting to
the southeast and dissipating on Friday night. Bermuda high
pressure is anticipated to gain influence over our weather
during the weekend and into the early part of the new week.
Another frontal boundary from the northwest is expected to
arrive on Tuesday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A few areas of patchy fog are possible but winds seem to have
remained strong enough to preclude anything more than patchy.
Those winds being generally around 5 knots or less in a variable
direction. A few thunderstorms have developed early this morning
across the Delaware Bay and have since moved into portions of
Cape May County. These will gradually work their way
northeastward, moving out to sea over the next several hours. To
our west, remnant rains from thunderstorms to our west last
evening are working eastward into portions of Berks County.
These should continue to weaken through the morning, but cannot
rule out some intermittent showers across the Lehigh Valley this
morning.

The banner event today will once again be the severe weather
chances into the afternoon and evening as a weak cold front
pushes southward through the region. Overall, a notably similar
forecast to yesterday, with a warm and muggy morning, followed
by mid-afternoon convection. Severe chances look slightly lower
than yesterday, thankfully. SPC has highlighted the northern
half of our CWA in a Slight Risk for the development of severe
thunderstorms, mostly from Trenton to points north. This seems
reasonable at this point given the shortwave trough ejecting
from the Great Lakes into northern New England today, with
better lift and forcing to our north into upstate New York and
portions of New England. Instability will be present similarly
to yesterday, but likely slightly lower given how much the
atmosphere was worked over yesterday. Forecast MLCAPE values
climbing above 3000 J/kg in places will sustain deep convection
if enough forcing can be culminated. Will look to the lee
trough, residual outflow boundaries emanating from the north,
and the sea breeze boundary to yield this. Hi-res guidance has
been quite nebulous the past week, especially simulating
yesterday's convection, and doesn't appear all that much better
for today... Nonetheless, general trends suggest convection will
initiate to our north across north-central PA and western NY,
forming a multi-cell to quasi-linear convective system as it
works east-southeastward. Progress of this line looks slow,
driven primarily by cold-pool induced processes. Thus, storm
motion may end up being slower than what was realized yesterday.

As to no surprise, forecasting precipitation can be quite a
bear in the summertime. While none of our area has been
highlighted in a slight risk for heavy rain fall by WPC, would
not be surprised to see some hydro issues. These being in urban
and usual flood-prone areas. The biggest issue at hand looks to
be training cells as the line turns more east-west oriented
somewhere over the center of our CWA. PWAT values in excess of 2
inches will most definitely result in some hefty rainfall rates
in the stronger cells. Generally half to one inch of rainfall
across the CWA is to be expected, with a few areas picking up
higher totals near two inches where training and higher rainfall
rates occur.

Otherwise, highs today will occur in the early afternoon today
before convection and cloud cover overspreads the region. Most
locations should stay closer to 90, with heat indices remaining
in the upper 90s, thus, did not need to issue any new Heat
Advisories as yesterday's forecast alluded to.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Storms will likely linger into the late evening to early
overnight. CAMs disagree quite a bit as to how quickly
convection will dissipate and/or shift southward out of the CWA
tonight. Best chances for rain and thunderstorms will be for the
southern half of the CWA from Philadelphia southward through
overnight. Given the significant spread in model outcomes, this
remains a rather low- confidence forecast tonight in terms of
precipitation chances. Lows will drop into the low to mid 70s
with more patchy fog possible.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A frontal boundary is forecast to extend across northern New
Jersey and into eastern Pennsylvania early on Friday morning. It
should stall in the vicinity of the Interstate 95 Corridor in
our region on Friday, before drifting to the southeast and
dissipating. We will continue to mention a chance of showers and
thunderstorms for Friday. Highs should be mainly in the middle
and upper 80s.

Slightly drier air is anticipated to arrive in the wake of the
front for the weekend. However, temperatures will be quite warm
with highs mostly in the upper 80s and lower 90s. The chance for
precipitation on Saturday and Sunday will be limited.

Bermuda high pressure is expected to control our weather for
Monday. A general southwest flow should bring a slight increase
in both heat and humidity. A weak impulse traveling in the
westerly mid level flow will bring a chance of showers and
thunderstorms to eastern Pennsylvania and northern New Jersey in
the afternoon.

A frontal boundary is forecast to approach from the northwest
on Tuesday and it should pass through much of our region on
Tuesday night. The system is expected to bring showers and
thunderstorms, especially in the afternoon and evening.
Conditions will remain hot and humid in advance of the front.

The frontal passage is anticipated to knock temperatures and
humidity levels downward a bit for Wednesday. However, a mid
level short wave trough approaching from the Great Lakes may
touch off scattered showers and thunderstorms in the afternoon.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Some patchy fog is possible this morning, but has been
less impressive than originally thought, given the light winds
and rainfall yesterday. Showers will work their way eastward
across RDG and ABE this morning. Otherwise, VFR conditions as
any remaining fog dissipates. Stronger showers and
thunderstorms develop once again this afternoon, mostly after
20Z and progressing south and east through 00Z. Southwest winds
from 5 to 10 knots with gusts to 15 knots. Locally higher gusts
in stronger thunderstorms possible. Moderate confidence.

Tonight...VFR conditions likely dropping to MVFR, possibly even
IFR depending on the development of fog overnight. Southwest
winds from 5 to 10 knots turning light and variable after 06Z.
Moderate confidence.

Outlook...

Friday...Mainly VFR. A chance of showers and thunderstorms.
Variable wind 10 knots or less. Medium confidence.

Friday night...Mainly VFR. However, late night visibility
restrictions and low clouds may develop. Variable wind 6 knots
or less. Medium confidence.

Saturday...Early morning visibility restrictions and low clouds
are possible, otherwise VFR. Variable wind 10 knots or less.
Medium confidence.

Saturday night...Mainly VFR. Variable wind 6 knots or less.
Medium confidence.

Sunday...Mainly VFR. Southwest wind 5 to 10 knots. Medium
confidence.

Sunday night...Mainly VFR. Late night visibility restrictions
may develop. Variable wind 6 knots or less. Medium confidence.

Monday...Early morning visibility restrictions are possible,
otherwise mainly VFR. A chance of afternoon showers and
thunderstorms, mainly around KRDG and KABE. Southwest wind 5 to
10 knots. Medium confidence.

&&

.MARINE...
Generally sub-advisory conditions today and tonight with
southwest winds from 10 to 15 knots with gusts to 20 knots.
Afternoon showers and thunderstorms expected with locally
stronger wind gusts possible. Seas from 2 to 3 feet.

Outlook...

Friday through Monday...No marine headlines are anticipated.

Rip Currents...

There is a low risk for the development of dangerous rip currents
today with wave heights from 1 to 3 feet and a medium period
southerly swell.

The forecast is expected to remain similar for Friday with another
low risk day.

&&

.EQUIPMENT...
The NOAA Weather Radio All-Hazards broadcast from Hibernia
Park, Pennsylvania (Station WNG-704) will remain off the air
until further notice.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Iovino
Near Term...Davis
Short Term...Davis
Long Term...Iovino
Aviation...Davis/Iovino
Marine...Davis/Iovino
Equipment...WFO PHI
Hazardous weather outlook, Jul 23, 4:04 AM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
404 AM EDT Thu Jul 23 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-240815-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
404 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening may be accompanied by
damaging wind gusts, frequent cloud to ground lightning and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

DEZ004-NJZ014-024>026-240815-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
404 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening may be accompanied by
damaging wind gusts, frequent cloud to ground lightning and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ430-431-450>455-240815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
404 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening may be accompanied by wind
gusts in excess of 35 knots and frequent cloud to surface lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Jul 23, 9:32 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
932 AM EDT Thu Jul 23 2020

NJZ013-015-019-020-PAZ106-231400-
Northwestern Burlington-Ocean-Western Monmouth-Mercer-Lower Bucks-
932 AM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OCEAN...
SOUTHEASTERN MERCER...NORTHWESTERN BURLINGTON...SOUTHWESTERN MONMOUTH
AND SOUTHEASTERN BUCKS COUNTIES...

At 932 AM EDT, a strong thunderstorm was located over Burlington, or
11 miles south of Trenton, moving northeast at 40 mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Trenton, Willingboro, Lumberton, Florence, Burlington, Bristol, Mount
Holly, Bordentown, Beverly, Tullytown, Allentown, Wrightstown,
Windsor, Florence-Roebling, Jacksonville, Georgetown, Edinburg,
Crosswicks, White Horse and Imlaystown.

This includes the following highways...
 New Jersey Turnpike between exits 5 and 8.
 Pennsylvania Turnpike between mile markers 356 and 359.
 Interstate 95 in Pennsylvania between mile markers 35 and 40.
 Interstate 195 in New Jersey between mile markers 0 and 13.
 Interstate 295 in New Jersey between mile markers 41 and 64.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3994 7489 4008 7497 4009 7496 4030 7461
      4009 7441
TIME...MOT...LOC 1332Z 234DEG 34KT 4006 7482

JEO

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:53 PM EDTSpecial Marine WarningPHI52 min
Jul 23, 5:08 PM EDTSpecial Weather StatementPHIWarren37 min
Jul 23, 5:14 PM EDTSpecial Weather StatementPHIHunterdon31 min
Jul 23, 5:23 PM EDTSpecial Weather StatementPHISussex22 min
Jul 23, 5:48 PM EDTSpecial Weather StatementPHISussex57 min
Jul 23, 6:11 PM EDTSpecial Weather StatementPHISomerset34 min
Jul 23, 6:13 PM EDTSpecial Weather StatementPHIHunterdon32 min
Jul 23, 6:30 PM EDTSpecial Weather StatementPHIMercer30 min
Jul 23, 6:53 PM EDTSpecial Weather StatementPHIMercer37 min
Jul 23, 7:00 PM EDTSevere Thunderstorm WarningPHIMercer, Middlesex, Monmouth30 min
Jul 23, 7:10 PM EDTSpecial Weather StatementPHIMiddlesex35 min
Jul 23, 7:29 PM EDTSpecial Weather StatementPHIMonmouth31 min
Jul 23, 7:52 PM EDTSpecial Weather StatementPHIMonmouth38 min
Jul 23, 7:56 PM EDTSpecial Marine WarningPHI64 min
Jul 23, 12:58 PM EDTSpecial Weather StatementPHINorthampton32 min
Jul 23, 2:43 PM EDTAreal Flood AdvisoryPHICarbon, Monroe, Northampton4 hr
Jul 23, 3:03 PM EDTSpecial Weather StatementPHINorthampton27 min
Jul 23, 4:26 PM EDTSpecial Weather StatementPHILehigh34 min
Jul 23, 7:41 PM EDTSpecial Weather StatementPHIMontgomery34 min

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.